The connection between certain drugs and development of tinnitus is truly alarming, as almost four hundred pharmaceutical products can potentially lead to this condition. But before we jump to specific names it is essential to understand why this number is so gargantuan and how medications can cause tinnitus at all.
The good news is that if your ringing in the ears is caused by a drug, it’s very likely to subside once you stop taking the culprit. Excited? Let’s move on!
How can medications cause tinnitus?
As a rule, tinnitus is caused by drugs that exhibit significant ototoxic effects, meaning that they can seriously damage the nerves that take part in the process of auditory perception.
This can happen in the following cases:
High-dose treatment (e.g., antibiotics for life-threatening infections)
Prolonged treatment (quinine for the treatment of malaria)
Impaired excretory or detoxifying function of the body (for example, during kidney or liver failure)
The same thing happens in every one of the described scenarios: the amount of the medication circulating in the patient’s body reaches a point after which it starts damaging the nerves responsible for the perception of sound. Naturally, there’s just one solution to this problem.
The use of the drug in question should be stopped immediately, excluding those cases in which taking the medication is a matter of life and death (like antibiotics during severe sepsis).
After all, it’s better to live with crickets chirping in your ears than to not live at all.
What are the most common drugs that can cause tinnitus?
More than two decades ago Stephen Epstein, MD, published an article named What You Should Know About Ototoxic Medications in the September issue of Tinnitus Today. He divided all ototoxic drugs into 6 major groups, and this classification has become a classic.
The vast majority of modern drugs that may lead to hearing loss and tinnitus fall into one of the following categories:
Salicylates (drugs derived from salicylic acid)
Aspirin is the most common culprit in this group, but it has an ototoxic effect only when taken in exceptionally high doses (more than 6 pills per day), for example, for the treatment of severe autoimmune diseases. Whenever possible, opt for an alternative medication.
Non-steroidal anti-inflammatory drugs (NSAIDs)
Ibuprofen (Advil, Motrin, Nuprin), naproxen (Aleve, Anaprox), sulindac (Clinoril), piroxicam (Feldene), indomethacin (Indocin), etodolac (Lodine), fenoprofen (Nalfon), naproxen (Naprosyn), paracetamol (Paradol), diclofenac (Voltaren) – these are the most commonly used NSAIDs, also known as non-prescription painkillers. They are used for a wide variety of conditions, including inflammatory processes and pain in general. Toxic effects take place when these medications are taken in unusually high doses (again, more than 6 pills per day).
The most dangerous antibiotics in terms of ototoxicity are medications from the aminoglycosides (gentamicin, streptomycin, kanamycin, tobramycin, amikacin) and macrolides (erythromycin) groups, plus vancomycin (a glycopeptide antibiotic). Aminoglycosides are administered mainly through injections for the treatment of life-threatening infections, and doctors are usually well-aware of the possible ototoxic effect. In which cases it is a necessary risk, and the amount of the drug in the patient’s bloodstream is closely monitored at all times to prevent overdose and subsequent ototoxicity. But sometimes aminoglycosides are present in ear drops for the treatment of ear infections, and this could be a potential risk. Whenever possible, try to avoid such medications, especially as there are quite a few natural and safe ways to treat ear infections at home (confirmed by science, of course).
Water pills (loop diuretics)
Furosemide (Lasix), etacrynic acid (edecrin), and bumetanide (bumex) are all bright examples from this group of medications. As a rule, they impose an ototoxic effect when administered intravenously during kidney failure. Ototoxicity after oral ingestion of diuretics is rare, but still possible, especially as some excessively arduous dieters tend to abuse water pills to lose weight. Luckily, the damage is usually reversible.
Chemotherapeutic drugs (cytotoxic medications)
Drugs from this pharmaceutical group are crucial for the survival of thousands of cancer patients all around the world, but it is important to be aware of the risks related to them. Cisplatin, carboplatin, mechlorethamine (nitrogen mustard), vincristine and many other chemotherapeutic agents can lead to hearing loss and tinnitus if taken in high doses, especially when the same patient receives another ototoxic drug from another group (like an aminoglycoside antibiotic or a loop diuretic). Almost 47% patients on chemotherapy develop tinnitus, and the damage is often irreversible.
Namely quinine, one of the oldest medications in this group. Tinnitus associated with this drug has been deemed a common side effect for more than 30 years. Although modern antimalarial medications usually do not have ototoxic effects, quinine is still widely used in those countries where alternative drugs are extremely expensive. Tinnitus usually subsides after cessation of quinine intake.
So where are the 300+ other drugs that may cause tinnitus?
And why are there so many of them anyway?
According to the British Tinnitus Association, if a single patient comes to his or her and tells him that he or she had started suffering from ringing in the ears after the beginning of treatment with a certain drug, the doctor is obliged to report this to a special organization that keeps tracks of all side effects of all drugs in existence.
And then tinnitus is listed in the side effects section of the medication’s official instruction, even if it’s just a single case in 100,000. In other words, there are almost four hundred drugs that have caused ringing in the ears in certain people at a certain point, but this is far from being a scientifically confirmed association.
Contrary to the little big dangers listed above. Those are real, so stay alert!
By no means do I imply that NSAIDs and antibiotics are a universal evil, no. These (and many other) drugs have saved millions of lives throughout human history, and this is fantastic.
And yet I want to highlight the importance of responsible approach in matters of prescribing AND taking these medications. You never know what they may cause in your specific case, so don’t take the risk.
Whenever possible, opt for something safer and more natural.
Stay healthy and take care!
If you found this article helpful in any way or if you have any questions, please leave a comment in the section below and I will respond at the soonest opportunity.